Texas, 2022Damaging Winds in Texas, February 16, 2022
February 16, 2022 · NWS MAF · 3 events in 3 counties and zones
An upper level trough was centered over southern Arizona. A dryline was present across portions of the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was centered over southern Arizona. A dryline was present across portions of the Permian Basin. Instability and wind shear were very high east of the dryline. There was also a Pacific front that moved into the area after sunset and combined with the dryline. These conditions resulted in thunderstorms across portions of the Permian Basin that produced severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 16, 5:22 PM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Feb 16, 5:22 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
522 PM CST Wed Feb 16 2022
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 459 PM CST Wed Feb 16 2022
Strong southwest winds are ongoing at all terminals with the
exception of MAF. Winds will become strong and southwesterly at
MAF shortly after 00Z. Winds will gradually strengthen and become
westerly with an incoming trough from the west. Blowing dust is
possible and may reduce reduce visibility to MVFR. A cold front
arrives early tomorrow morning. Winds are expected to remain
strong and switch to northerly.
Outside of the TAF sites, a High Wind Warning is currently in
effect for the Guadalupe and Delaware Mountains. Severe aircraft
turbulence will be possible, especially for small aircraft, in
the vicinity of the mountains.
&&
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 208 PM CST Wed Feb 16 2022
At 18Z, the upper level trough was centered over southern Arizona.
Ahead of this, surface winds over West Texas and Southeast New
Mexico were veering to southwest in response to a surface trough
over NE New Mexico. To the north, a cold front was stalled in the
panhandles. Main concerns this afternoon will be wind and fire.
Models develop a modest jet across SE New Mexico this afternoon,
w/forecast soundings over KATS mixing out to 700mb or so, where 35-
45kt SW flow is forecast. This activity should spread east into the
overnight hours as the upper trough arrives, along with a Pac front
that the latest NAM puts at the Eddy/Lea County line at around 00Z.
These winds, along with unseasonably warm highs this afternoon, will
combine with critical relative humidity to result in Red Flag
conditions over the western half of the FWA through early evening.
Winds should actually increase after sundown w/the arrival of the
Pac front, and BLDU is expected as the front moves in. However,
fire wx concerns will diminish as humidity comes up w/loss of
daytime heating.
To the east, a weak dryline will sharpen up east of KMAF into the
early evening. The Pac front will meet up w/the retreating dryline
invof KMAF at around 03Z, w/models initiating convection just east
of Midland shortly thereafter. NAM Forecast soundings steepen up
mid-level lapse rates over KSNK to 9C/km by 03Z, w/0-6km shear in
excess of 80 kts. Storm motion is SW ~ 40kts, so anything that
develops will move out of the area quickly, although not before
dropping some large hail and damaging winds to the far NE of the
CWA.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 208 PM CST Wed Feb 16 2022
A broad upper trough will be across most of the country on Friday.
Temperatures Friday afternoon will warm up from the previous day
with highs mostly in the 50s and 60s as southerly surface winds
return. The warming trend for West Texas and Southeast New Mexico
will continue for Saturday as winds strengthen out of the south with
highs mostly in the 60s. An upper trough will begin to strengthen
over the western part of the country on Sunday with an upper low
just south of California. Surface winds across the area will become
mostly southwesterly which will further aid in warming temperatures.
Highs on Sunday will mostly be in the 70s. The upper low south of
California will move northeastward and will combine with the
strengthening upper trough over the western part of the country on
Monday. Surface winds will strengthen out of the west to southwest
Monday afternoon as the base of the upper trough moves over the
region. This increase in upper lift from the upper trough will
result in increasing precipitation chances across portions of the
area on Monday. Temperatures will decrease a little on Tuesday with
the upper trough beginning to move over the area but winds will
again be gusty out of the southwest to west. Models are not in
agreement on next Wednesday but generally expect a cold front to
impact at least portions of the area.
&&
.FIRE WEATHER...
Issued at 459 PM CST Wed Feb 16 2022
Temperatures are expected to be around 10 to 15 degrees above normal
today. Winds are also increasing out of the southwest this afternoon
across West Texas and Southeast New Mexico. Winds will remain gusty
out of the west this evening into tonight. High Wind Warning and
Wind Advisory conditions are expected this afternoon through tonight
from Southeast New Mexico to the Big Bend area. Minimum relative
humidity values are expected to be 15 percent or less across most of
the area this afternoon. These windy and dry conditions have
resulted in critical fire weather this afternoon into early this
evening from the northwest Permian Basin and Southeast New Mexico
southward to the Rio Grande. Conditions will improve on Thursday
with the arrival of a cold front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 37 49 23 58 / 30 0 0 0
Carlsbad 35 51 24 59 / 10 0 0 0
Dryden 45 67 31 57 / 0 0 0 0
Fort Stockton 42 56 28 59 / 0 0 0 0
Guadalupe Pass 31 45 28 51 / 0 0 0 0
Hobbs 30 47 21 56 / 10 0 0 0
Marfa 27 57 18 57 / 0 0 0 0
Midland Intl Airport 38 51 24 57 / 20 0 0 0
Odessa 39 51 25 57 / 20 0 0 0
Wink 36 53 23 57 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
Andrews-Central Brewster County-Chinati Mountains-Chisos
Basin-Davis Mountains-Davis Mountains Foothills-Eastern
Culberson County-Gaines-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Loving-Lower Brewster
County-Marfa Plateau-Pecos-Presidio Valley-Reeves County
Plains-Van Horn and Highway 54 Corridor-Ward-Winkler.
Wind Advisory until 6 AM CST Thursday for Loving-Lower Brewster
County-Pecos-Presidio Valley-Ward-Winkler.
High Wind Warning until 6 AM CST /5 AM MST/ Thursday for Central
Brewster County-Chinati Mountains-Chisos Basin-Davis
Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Marfa Plateau-Reeves County Plains-Van
Horn and Highway 54 Corridor.
NM...Red Flag Warning until 7 PM MST this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Wind Advisory until 5 AM MST Thursday for Central Lea County-
Northern Lea County-Southern Lea County.
High Wind Warning until 5 AM MST Thursday for Eddy County Plains-
Guadalupe Mountains of Eddy County.
&&
SHORT TERM...44
LONG TERM....80
AVIATION...91Hazardous weather outlook, Feb 16, 8:36 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
836 PM CST Wed Feb 16 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-180245-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
836 PM CST Wed Feb 16 2022 /736 PM MST Wed Feb 16 2022/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Tonight
A High Wind Warning is in effect for the Chinati, Davis, and
Guadalupe and Delaware mountains and adjacent plains and a Wind
Advisory is in effect for Lea County, portions of the Trans Pecos,
and the Presidio Valley.
Areas of blowing dust will be likely this afternoon across western
portions of the region. Visibilities may be reduced at times.
A strong to marginally severe storm or two will be possible across
the far eastern Permian Basin late this evening. Any storm that
develops may produce large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Thunderstorm Wind, Andrews
- When
- February 16, 8:36 PM CST
- Where
- Andrews County, 2 mi E of Andrews
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.320, -102.516
A thunderstorm moved across Andrews County and produced a 67 mph wind gust near the town of Andrews.
Thunderstorm Wind, Reagan
- When
- February 16, 8:56 PM CST
- Where
- Reagan County, 28 mi N of Best
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.635, -101.630
A thunderstorm moved across Reagan County and produced a 61 mph wind gust five miles southwest of Saint Lawrence.
Thunderstorm Wind, Martin
- When
- February 16, 9:16 PM CST
- Where
- Martin County, 2 mi WNW of Tarzan
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.311, -102.002
A thunderstorm moved across Martin County and produced a 60 mph wind gust near Tarzan.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Mississippi, February 16 to 17, 20222 injured · $276,000 · 52 kt wind · 18 events
- High Wind in New Mexico, February 16, 2022$50,000 · 56 kt wind · 5 events
- High Wind in Texas, February 16, 2022$20,000 · 52 kt wind · 2 events
- Winter Storm and Winter Weather in Kansas, February 16 to 17, 202212 events
- Winter Weather in Colorado, February 16 to 17, 20227 events
- Winter Storm and Winter Weather in Colorado, February 16 to 17, 20225 events
- High Wind in Texas, February 16 to 17, 202256 kt wind · 5 events
- Strong Wind in New York, February 16, 2022$5,000 · 4 events
- Strong Wind in Illinois, February 16, 2022$4,000 · 4 events
- High Wind in Texas, February 16 to 17, 202263 kt wind · 4 events
- Winter Weather in Wyoming, February 16, 20223 events
- Strong Wind in Missouri, February 16, 2022$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001912, 1001914, 1001915.